Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 28, NWS Jacksonville, FL

July 2, 1998Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Jul 2, 1998, 7:21 PM EDT for Duval County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1998, 7:21 PM EDT (23:21 UTC)
Expired
Jul 2, 1998, 7:55 PM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:30 PM EDTThunderstorm WindFt George Is, FLLarge trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WFUS1 KJAX 022324 RRA
TORJAX
FLC031-022355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 PM EDT THU JUL 2 1998

* TORNADO WARNING FOR...
  DUVAL COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 755 PM EDT


* AT 719 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 1 MILE WEST OF FORT CAROLINE MOVING EAST AT 15 MPH.
  THIS STORM SYSTEM HAS PRODUCE WINDS IN EXCESS TO 75 MPH AT THE
  NATIONAL WEATHER SERVICE OFFICE.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  FORT CAROLINE BY 723 PM EDT
  FORT GEORGE ISLAND BY 735 PM EDT
  MAYPORT BY 735 PM EDT
  ATLANTIC BEACH BY 745 PM EDT
  NEPTUNE BEACH BY 745 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KUYPER

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:30 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU JUL 2 1998

MAJOR PROBLEMS IN FLAGLER COUNTY BECAUSE OF THE FIRES. THESE PROBLEMS
MAY BE FURTHER COMPLICATED IN E COAST SEA BREEZE DEVELOPS. LATEST
REPORTS FROM COASTAL AREAS INDICATE THAT WITH LIGHTER WINDS THAN
EARLIER EXPECTED THAT IT IS TRYING TO FORM. EVEN IF IT DOES FORM ITS
ITS INLAND PENETRATION WOULD NOT BE MORE THAN 5 TO 10 MILES INLAND IF
EVEN THAT FAR. W COAST SEA BREEZE NOW W OF GNV-OCF OR W OF I-75. LOOKS
LIKE SFC TROF LIES N OF SGJ-GNV. STATIONARY FRONT STILL ACROSS CNTRL
GA. SOME CONVECTION CURRENTLY UNDERWAY EXTREME N PART OF CWA WITH
CLOSE PROXIMITY TO FRONT AND MOISTURE CONVERGENCE IN THAT AREA. WILL
EXPECT TO SEE ACTIVITY INCREASE THAT AREA THRU THIS EVENING. NEXT AREA
OF FOCUS WILL BE JAX-GNV-SGJ AREAS WHERE W COAST SEA BREEZE MERGES
WITH OLD SFC TROF. PULSE SEVERE AGAIN POSSIBLE WITH GUSTY WIND...HAIL
AND OF COURSE CLOUD TO GROUND LIGHTNING. IF E COAST SEA BREEZE DOES
FORM IT WOULD BE ANOTHER BOUNDARY FOR CONVECTION TO DEVELOP ALONG.
NGM SFC MOISTURE CONVERGENCE INDICATES THAT CONVECTION IN SE GA THRU
THE EVENING WILL MAKE IT INTO EXTREME NE FL NR JAX-FERNANDINA BEACH
EARLY TONITE. FOR THAT REASON WILL GO WITH CHC POPS JAX TONITE.
SUGGEST ADDING AREAS OF SMOKE TO ST. JOHNS/FLAGLER. GUIDANCE TEMPS
LOOK A LITTLE LOW TONITE AS WIND WILL HOLD AROUND 5 MPH INLAND AND
5-10 MPH OVER COASTAL COUNTIES.

RIDGE ALOFT TO S OF AREA WILL RETROGADE NW BUT HEIGHTS CONT WELL
ABOVE NORMAL THRU PERIOD. SFC RIDGE SLIDES A LITTLE W AND THIS ALLOWS
FOR A WEAKER PRES GRADIENT FRI/SAT. THIS MEANS THAT E COAST SEA BREEZE
WILL DEVELOP BOTH DAYS EARLY AFTRN BUT WITH W-NW LOW LEVEL FLOW IT
WILL NOT MOVE FAR INLAND. WILL STAY BELOW CLIMO ON POPS FOR FRI AND GO
WITH HIGHEST POPS EXTREME N CLOSER TO FRONTAL SYSTEM AND EXTREME E PART
OF FL WHERE E COAST SEA BREEZE/W COAST SEA BREEZE WILL MERGE. ETA HAS
VORT LOBE SWINGING THRU AREA WHICH WOULD HELP CONVECTION. ALSO WITH
W-NW FLOW MAYBE SOMETHING WILL HELP THE FIRES ALONG THE E COAST AS
ANY CONVECTION THAT FORMS WILL MOVE TOWARD ATLC COAST. HEAT ADVISORY
CRITERIA FOR SE GA WILL BE MARGINAL ON FRI WITH DEWPTS DROPPING INTO
UPPER 60S. WILL SEE TEMP RANGE COAST-INLAND BOTH DAYS WITH SEA BREEZE.

INTERESTING THAT NGM TAKES SHORT WAVE IN GULF N AND PHASES IT WITH
SHORT WAVE DROPPING THRU MID-MS VALLEY BY 48 HRS. AS THIS OCCURS THE
MEAN RH ACROSS THE GULF COAST STATES INCREASES TO > 70%. BUT ETA/AVN
TAKE SHORT WAVE INTO TX AND HAVE MEAN RH MUCH LOWER.
.
MAY NEED SCEC FOR SAV-SGJ TONITE...OTHERWISE NO HILITES NEEDED IN CWF.

SSI BB 077/095 076/090 077 15332
JAX BB 076/097 073/094 072 15332
GNV BB 074/097 073/096 072 15121

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:08 PM EDTSevere Thunderstorm WarningJAXBradford, Clay62 min
Jul 2, 6:56 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau64 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.